MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM090-B
Medical Device Problem Codes Material Deformation (2976); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) was ovalized in multiple locations along the distal shaft.Conclusions: conclusions: evaluation of the returned devices revealed the px slim was ovalized in the distal shaft.This damage may have occurred due to forceful manipulation of the px slim during positioning within the patient anatomy.Further evaluation revealed the pc400 embolization coil was detached from the pusher assembly and had a fractured stretch resistant (sr) wire.The fracture of the sr wire likely occurred during attempts to retrieve the coil using a snare device, as was reported in the original complaint.Since the pc400 pusher assembly was not returned for evaluation, the root cause of the coil¿s unintentional detachment could not be determined.The pc400 introducer sheath and the non-penumbra balloon catheter mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01251.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for a renal arteriovenous malformation (avm) using penumbra coil 400's (pc400's) and a px slim delivery microcatheter (px slim).During the procedure, the physician first advanced and inflated another manufacturer's balloon catheter near the shunt point of the avm in order to control blood flow.The px slim was then advanced through the balloon catheter and towards the outflow portion of the shunt point.Next, the physician attempted to deploy a pc400 into the avm.However, while advancing and retracting a pc400 through the px slim, the physician encountered resistance.Subsequently, after several attempts of advancing and retracting the pc400, the physician noticed that the coil had unintentionally detached with approximately ten centimeters protruding from the px slim.Therefore, the physician approached the shunt point from the right femoral vein through the right renal vein and required a snare device to retrieve the detached pc400.Since the right femoral vein was punctured, the physician inserted a balloon catheter for balloon-occluded retrograde transvenous obliteration (brto) and wedged it at the outflow portion of the avm in order to control the blood flow.The physician then removed the px slim and noticed that the tip of the px slim appeared to be open and have a "flared" shape.Therefore, a new px slim was opened and advanced through the balloon catheter.The procedure was completed using a new pc400 and the new px slim without any further issues.There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5919680
Report Number3005168196-2016-01252
Device Sequence Number10909575
Product Code DQY
UDI-Device Identifier00814548012520
UDI-Public00814548012520
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2018
Device Catalogue NumberPXSLIM090-B
Device Lot NumberF66748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2016
Initial Report FDA Received Date08/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR